Alert archive / Kansas / Wind Chill Advisories in 2011
Wind Chill Advisory 5, NWS Wichita, KS
NWS Wichita, KS issued this wind chill advisory at Feb 9, 2011, 3:13 PM CST for 26 counties in Kansas. It took effect at Feb 10, 2011, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2011, 3:13 PM CST (21:13 UTC)
- In effect from
- Feb 10, 2011, 12:00 AM CST
- Expired
- Feb 10, 2011, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
947 WWUS43 KICT 092113 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 313 PM CST WED FEB 9 2011 ...BITTER COLD TEMPERATURES AND WIND CHILLS EXPECTED TONIGHT... KSZ032-033-047>053-067>072-082-083-091>096-098>100-100515- /O.NEW.KICT.WC.Y.0005.110210T0600Z-110210T1500Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 313 PM CST WED FEB 9 2011 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY. * WIND CHILL VALUES...ARE EXPECTED TO RANGE FROM 10 BELOW TO AROUND 15 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KED
3 follow-up statements
805 WWUS43 KICT 100441 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1041 PM CST WED FEB 9 2011 ...BITTER COLD TEMPERATURES AND WIND CHILLS EXPECTED TONIGHT... KSZ032-033-047>053-067>072-082-083-091>096-098>100-101245- /O.CON.KICT.WC.Y.0005.110210T0600Z-110210T1500Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 1041 PM CST WED FEB 9 2011 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY. * WIND CHILL VALUES...ARE EXPECTED TO RANGE FROM 10 BELOW TO AROUND 15 BELOW ZERO OVERNIGHT IN TO EARLY THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ LAWSON
028 WWUS43 KICT 100948 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 348 AM CST THU FEB 10 2011 ...BITTER COLD TEMPERATURES AND WIND CHILLS THIS MORNING... KSZ032-033-047>053-067>072-082-083-091>096-098>100-101500- /O.CON.KICT.WC.Y.0005.000000T0000Z-110210T1500Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 348 AM CST THU FEB 10 2011 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. * WIND CHILL VALUES...ARE EXPECTED TO RANGE FROM 20 BELOW TO AROUND 30 BELOW ZERO THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ VP
824 WWUS43 KICT 101459 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 859 AM CST THU FEB 10 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101600- /O.EXP.KICT.WC.Y.0005.000000T0000Z-110210T1500Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 859 AM CST THU FEB 10 2011 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING. DANGEROUS WIND CHILLS ARE NO LONGER ANTICIPATED THIS MORNING...THEREFORE THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM. $$ DUNTEN
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 2:58 PM CST, 15 minutes earlier.
Area forecast discussion, Feb 9, 2:58 PM CST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 PM CST WED FEB 9 2011 .DISCUSSION... FORECAST CHALLENGE...WARMING TREND WITH BIG CHANGE IN THE UPPER FLOW REGIME BY NEXT WEEK. TONIGHT DEEP SNOW COVER...CLEAR SKIES AND LIGHT WINDS WILL RESULT IN STRONG RADIATIONAL COOLING EARLY TONIGHT...AS THE SURFACE RIDGE AXIS DRIFTS SOUTHEAST ACROSS THE AREA. THE COLDEST MINS SHOULD RESIDE ACROSS THE DEEP SNOW COVER ACROSS PORTIONS OF SOUTHEAST KANSAS...WITH SOME LOCALES DROPPING TO 10 BELOW ZERO. SUBZERO MINS ACROSS CENTRAL KANSAS SHOULD BOTTOM OUT BY MIDNIGHT...AND MAY COME UP A FEW DEGREES BY DAWN AS A MILDER WEST TO SOUTHWEST WIND FLOW DEVELOPS LATE TONIGHT. DESPITE LIGHT WINDS...CHILLS WILL FALL INTO THE 10 BELOW TO 15 BELOW RANGE ACROSS THE ENTIRE AREA. WHILE CRITERIA LOOKS TO BE MARGINALLY MET IN A FEW LOCALES EARLY THURSDAY MORNING...INTER-OFFICE COLLABORATION HAS LEANED US TOWARD ISSUING A WIND CHILL ADVISORY WITH ADJACENT OFFICES. THURSDAY-SATURDAY RATHER BENIGN WEATHER TO END THE WEEK. GEOPOTENTIAL HEIGHT RISES IN THE NORTHWEST FLOW ALOFT WILL RESULT IN MODERATING/WARMING TEMPERATURES EACH DAY. HOWEVER THE RATHER IMPRESSIVE SNOW FIELD ACROSS MUCH OF THE AREA WILL LIMIT OUR POTENTIAL...SO WILL CONTINUE TO FOLLOW THE SPIRIT OF THE GOING FORECAST WITH MAXS. SUNDAY-WEDNESDAY THE UPPER PATTERN WILL BEGIN TO CHANGE LATE IN THE WEEKEND AS STRONGER FLOW ALOFT OFF THE PACIFIC RESULTS WITH MORE OF A ZONAL FLOW ACROSS THE CONUS. SOME RIDGING ALOFT WILL TRANSLATE EAST ACROSS THE PLAINS BY TUESDAY. THIS WILL EVENTUALLY LEAD TO THE DEVELOPMENT OF A BROAD LOW AMPLITUDE RIDGE ACROSS THE CENTRAL/EASTERN CONUS AND SIGNIFICANT TROFING ALONG THE WEST COAST BY WEDNESDAY. THE RESULTANT SOUTHWEST FLOW ALOFT ACROSS THE PLAINS PORTENDS TO A VERY MILD WEATHER PATTERN IN THE INCREASING SOUTHERLY FLOW LEVEL FLOW. DEEPER MOISTURE IS ALSO PROGGED BY THE GFS AND ECMWF TO ADVECT NORTH ACROSS THE LOWER PLAINS AND INTO SOUTHEAST KANSAS BY TUESDAY OR WEDNESDAY. BOTTOM-LINE...WILL CONTINUE TO SHOW TEMPERATURES CLIMBING WELL ABOVE CLIMO THROUGH EARLY NEXT WEEK. FORECAST CONSENSUS DID SUPPORT SLIGHT POPS FOR SOUTHEAST KANSAS BY TUESDAY NIGHT AND WEDNESDAY WITH THE LOW LEVEL MOISTURE FLUX AND POTENTIAL FOR A WEAK SHORTWAVE TRAVERSING THROUGH THE SOUTHWEST FLOW ALOFT. DARMOFAL && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WINTER STORM AND ASSOCIATED ACCUMULATING SNOW WILL CONTINUE TO EXIT SOUTHEAST KANSAS THROUGH EARLY-MID AFTERNOON...INCLUDING KCNU. IFR VSBYS IN LIGHT SNOW SHOULD COME TO AN END SOON AT KCNU...WITH VSBYS/CIGS IMPROVING RAPIDLY ONCE SNOW MOVES OUT. CLEAR SKIES EXPECTED ALL AREAS TONIGHT...WITH WINDS SWITCHING TO MORE WEST/SOUTHWESTERLY TONIGHT THROUGH THURSDAY. ADK && .FIRE WEATHER... LOW FIRE DANGER EXPECTED THROUGH THE END OF THE WEEK DUE TO DEEP SNOW COVER ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT -3 28 10 35 / 0 0 0 0 HUTCHINSON -5 27 10 35 / 0 0 0 0 NEWTON -6 27 9 34 / 0 0 0 0 ELDORADO -5 27 10 34 / 0 0 0 0 WINFIELD-KWLD -5 28 9 36 / 0 0 0 0 RUSSELL -2 30 14 37 / 0 0 0 0 GREAT BEND -2 29 13 36 / 0 0 0 0 SALINA -3 29 13 36 / 0 0 0 0 MCPHERSON -5 27 10 35 / 0 0 0 0 COFFEYVILLE -7 27 8 34 / 0 0 0 0 CHANUTE -8 27 8 33 / 0 0 0 0 IOLA -7 27 8 33 / 0 0 0 0 PARSONS-KPPF -8 27 8 33 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Feb 9, 12:00 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1200 PM CST WED FEB 9 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1200 PM CST WED FEB 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF LIGHT SNOW WILL CONTINUE ACROSS SOUTHEAST KANSAS INTO MID-AFTERNOON...BUT ADDITIONAL ACCUMULATIONS WILL BE MINIMAL. BITTER COLD WIND CHILLS ARE EXPECTED AREAWIDE TONIGHT...RANGING FROM 10 TO 18 DEGREES BELOW ZERO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BITTER COLD WIND CHILLS WILL LINGER INTO THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
In the hours before
Local storm report, Feb 9, 11:11 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1111 AM CST WED FEB 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HEAVY SNOW 8 SE NEWTON 37.96N 97.24W
02/09/2011 E10.0 INCH HARVEY KS TRAINED SPOTTER
&&
ADKLocal storm report, Feb 9, 11:20 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CST WED FEB 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM HEAVY SNOW MCCONNELL AIR FORCE BAS 37.62N 97.27W
02/09/2011 M8.0 INCH SEDGWICK KS TRAINED SPOTTER
&&
ADKLocal storm report, Feb 9, 11:29 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1129 AM CST WED FEB 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM HEAVY SNOW MCCONNELL AIR FORCE BAS 37.62N 97.27W
02/09/2011 M8.0 INCH SEDGWICK KS TRAINED SPOTTER
&&
ADKLocal storm report, Feb 9, 2:54 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CST WED FEB 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HEAVY SNOW HUTCHINSON 38.07N 97.91W
02/09/2011 E13.0 INCH RENO KS EMERGENCY MNGR
A CORRECTION FROM THE PREVIOUS 17 INCH REPORT.
&&
ADKLocal storm report, Feb 9, 2:56 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CST WED FEB 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HEAVY SNOW HUTCHINSON 38.07N 97.91W
02/09/2011 E13.0 INCH RENO KS EMERGENCY MNGR
A CORRECTION FROM THE PREVIOUS 17 INCH REPORT.
&&
ADKLocal storm report, Feb 9, 3:03 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CST WED FEB 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY SNOW NEWTON 38.04N 97.34W
02/08/2011 E11.0 INCH HARVEY KS TRAINED SPOTTER
A CORRECTION FROM THE PREVIOUS 17 INCH REPORT.
&&
ADKNearby
Wind Chill Advisories in Kansas, 2011Every wind chill advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.